South Carolina, 2016Flash Flooding and Flood in South Carolina, September 2, 2016
September 2, 2016 · NWS CAE · 23 events in 9 counties and zones
Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept. 2nd, and across the coastal plain of SC during the afternoon and evening of the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 7:41 AM EST, 19 minutes earlier.
Area forecast discussion, Sep 2, 7:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
841 AM EDT FRI SEP 2 2016
.SYNOPSIS...
A frontal boundary will remain stalled over the North Midlands
this morning. Hurricane Hermine will continue to lift
northeastward today move across South Carolina this afternoon then
exit the region by Saturday morning. Very heavy rainfall expected
across the region through tonight. Behind Hermine, drier and
cooler high pressure will build into the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hurricane Hermine made landfall earlier this morning along the Big
Bend area of the Florida coast and continues to slowly lift north
towards southern Georgia. The frontal boundary that pushed into
the area Thursday evening appears to have stalled and extends from
near Morehead City to Florence to near Atlanta. Regional radar
shows moderate rainfall occurring in the vicinity of the front
from southeast NC across northern/central SC into northern GA
while the northern edge of the rain shield associated with Hermine
pushes into southern SC.
Model forecasts and the official NHC forecast appear slightly
faster compared to earlier runs and expect the widespread rainfall
to begin to overspread the region from south to north over the
next few hours. Local mesonet around Columbia shows some stations
already have picked up 1-2 inches of rain associated with the
evening convection and stratiform rain near the frontal boundary
this morning. Flooding still appears the most significant risk for
our area with heavy rainfall expected as the storm moves into the
area later today with strong moisture convergence moving over the
area today possibly enhanced by dynamics associated with the right
entrance region of the upper jet. Storm total rainfall amounts
expected to be 4-6 inches in the eastern Midlands with locally
higher amounts and lower amounts in the 2-4 inch range across the
western Midlands. Expect some flooding issues to develop later
today and will continue the Flash Flood Watch that goes into
effect at 6am.
As Hermine lifts northward through the day the pressure gradient
will increase and we still expect significant winds to impact the
region. The strongest winds are expected closer to the center of
the storm in the eastern Midlands with wind speeds of 25 to 40
mph and much stronger gusts. Further away from the storm winds
will be strong as well and have decided to issue a wind advisory
for the remaining counties (northern and western Midlands and
upper CSRA) for today and tonight. As the ground becomes saturated
from the steady heavy rainfall later today, the increasing winds
will bring the potential for downed trees. The more easterly
track of Hermine compared to previous days may limit the tornado
threat and confine it more along the coastal plain but the eastern
Midlands are still at risk as 0-1km SRH values exceed 200-400 m2s2
beginning later this morning through early evening.
Tonight Hermine is expected to lift northeast out of the area
during the 03z-06z time frame with some clearing skies late
tonight. Temperatures today will be limited by clouds and
precipitation and should struggle to get out of the 70s. Overnight
temperatures will be limited by wind and clouds but some cool
advection on the backside of the departing storm should allow
temperatures to fall into the mid and upper 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Fair weather is expected over the weekend in the wake of Hermine
with weak upper troughing remaining over the region and surface
ridging from the north. Cooler and drier air will circulate into
the region providing slightly below normal temperatures during
this period with highs in the mid 80s and lows in the 60s. No
rain expected over the weekend as precipitable water values drop
below 1.5 inches with a subsidence inversion also noted on
forecast soundings.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather is expected during this period as the region remains
between Hermine off the Mid-Atlantic/New England coast and a
building upper ridge to the west with generally northerly upper
level flow over the area. Precipitable water values will remain
quite low around or just over 1 inch and a mid level cap noted on
forecast soundings. Temperatures will gradually warm back above
normal this period with highs in the lower 90s and lows in the
upper 60s to lower 70s.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Main precipitation shield associated with Tropical Cyclone
Hermine has shifted up into our forecast area (FA). At 12Z, the
center of TS Hermine was over S GA, and is forecast to move NE
across SE GA and S SC today into early tonight. Some weakening of
the circulation expected as center will remain over land. However,
widespread heavy rain, and associated CIG/VSBY restrictions, and
windy conditions expected at our terminals with the passage of the
cyclone. Conditions expected to improve behind the departing
cyclone this evening and early tonight, with gradually backing
winds and decreasing speeds.
EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
Saturday through Tuesday.
&&
.HYDROLOGY...
Heavy rainfall associated with Hurricane Hermine will produce
significant rises on the area rivers. Total rainfall amounts from
2 to 6 inches with locally higher amounts possible. Although the
area rivers will rise significantly over the next several
days...only the North Fork of the Edisto River at Orangeburg is
expected to approach flood stage. The current forecast indicates
the river level rising to 7.8 feet with flood stage 8.0 feet. With
such a hot and relatively dry Summer at times combined with the
traditional draw down period of area reservoirs heading into the
Fall...the area reservoirs have storage available for the event.
The potential does exist for some flash flooding of local streams
and creeks.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight FOR GAZ040-063>065-077.
Wind Advisory until 2 AM EDT Saturday FOR GAZ040.
High Wind Warning until 2 AM EDT Saturday FOR GAZ063>065-077.
SC...Flash Flood Watch through late tonight FOR SCZ015-016-018-
020>022-025>031-035>038-041.
Wind Advisory until 2 AM EDT Saturday FOR SCZ015-016-018-
020>022-025-026.
High Wind Warning until 2 AM EDT Saturday FOR SCZ027>031-
035>038-041.
&&Hazardous weather outlook, Sep 2, 4:05 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT FRI SEP 2 2016
GAZ040-SCZ015-016-018-020>022-025-026-030915-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
505 AM EDT FRI SEP 2 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
GAZ063>065-077-SCZ027>031-035>038-041-030915-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
505 AM EDT FRI SEP 2 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
ISOLATED TORNADOES ARE ALSO POSSIBLE TODAY ACROSS THE SOUTHEASTERN
MIDLANDS AND LOWER CSRA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Event by event
12 flash flood, 8 high wind, 1 flood, 1 heavy rain, 1 strong wind. Local standard time, as filed.
High Wind, Orangeburg
- When
- September 2, 8:00 AM EST to 7:00 PM EST
- Where
- Orangeburg forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
Downed tree blocked all westbound lanes of Interstate 26 at mile marker 153. Tree down on Hwy 4 near Schillings Bridge Rd near Edisto. Tree down on Slab Landing Rd and Woodhaven St near North. A few small trees were downed near Neeses. An ASOS unit at Orangeburg Municipal Airport reported a peak wind gust of 48 MPH at 1718 EDT (1618 EDT).
High Wind, Aiken
- When
- September 2, 10:00 AM EST to 4:00 PM EST
- Where
- Aiken forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.544, -81.635 (the zone’s center; the record gives no point)
A tree and power line were downed in Aiken at Edisto Ave and Valley Dr. Also, a peak wind gust of 41 MPH was reported at 1315 EDT (1215 EST) by an AWOS unit at Aiken Municipal Airport.
High Wind, Barnwell
- When
- September 2, 10:00 AM EST to 4:00 PM EST
- Where
- Barnwell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.266, -81.435 (the zone’s center; the record gives no point)
A tree fell onto a house near Williston and caused one injury. A RAWS unit in the Savannah River Site reported a peak wind gust of 44 MPH at 1406 EDT (1306 EST).
High Wind, Bamberg
- When
- September 2, 11:00 AM EST to 7:00 PM EST
- Where
- Bamberg forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.215, -81.054 (the zone’s center; the record gives no point)
Tree fell on a home on Swan Lake Rd. American Red Cross provided assistance to the resident. Report received at 1758 EDT (1658 EST).
Flood, Lexington
- When
- September 2, 11:30 AM EST to 12:30 PM EST
- Where
- Lexington County, 2.27 mi ESE of Lexington to 2.32 mi ESE of Lexington
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 33.965, -81.215
Reported several roads closed due to high water. These included Edisto Drive at Pine Street...Burton Road at Railroad Avenue and Kleckley Road at Klapman Road.
High Wind, Lexington
- When
- September 2, 12:00 PM EST to 6:00 PM EST
- Where
- Lexington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.902, -81.272 (the zone’s center; the record gives no point)
Tree down on a car and home on Tara Ct in Irmo. Tree down just west of Blossom St bridge in West Columbia. Trees down on Catawba Trail, Peak St, Waterwood Dr, Violet St, and Fairlane Dr. ASOS unit at Columbia Metropolitan Airport observed a peak wind gust of 39 MPH at 1557 EDT (1457 EST). An RCWINDS gage measured a peak wind gust of 37 MPH at Lake Murray Dam at 1603 EDT (1503 EST).
High Wind, Richland
- When
- September 2, 12:00 PM EST to 6:00 PM EST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.022, -80.903 (the zone’s center; the record gives no point)
Public and broadcast media reported tree down on Dale Dr and Knoll Rd near St. Andrews, tree down at Live Oak St in Columbia, and tree down on Syrup Mill Rd in Blythewood.
Law enforcement reported trees down at the following locations in Columbia: 2400 Trenholm Rd between Adger and Assembly, Whaley St at Pall Mall, Kilbourne Rd at Devereaux, Hallbrook Rd near Songbird Rd, Sunset Blvd at Earlewood, and Teague and Pleasant Ridge Rds. A tree was also reported down at 233 Mt Olivet Church Rd off Hwy 176 in Chapin.
In addition, law enforcement reported power lines in roadway at 1110 Wattsland Rd in Columbia, and power line down at 927 Elmwood Ave in Columbia.
An AWOS unit at McEntire Air Base near Eastover reported a peak wind gust of 44 MPH at 1521 EDT (1421 EST). RCWINDS units reported peak wind gusts of 41 MPH in Gadsden at 1445 EDT (1345 EST), 37 MPH at Broad River-St. Andrews at 1604 EDT (1504 EST).
High Wind, Clarendon
- When
- September 2, 1:00 PM EST to 11:00 PM EST
- Where
- Clarendon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.666, -80.216 (the zone’s center; the record gives no point)
An NWS employee reported multiple trees down along Interstate 95 at mile markers 129, 112, 110, 106, and 105. All of the trees were pine trees except at MM105 where a few hardwoods were down. A peak wind gust of 47 MPH was observed at 2015 EDT (1915 EST) by an AWOS unit at Santee-Cooper Regional Airport about 8 miles east of Summerton.
High Wind, Sumter
- When
- September 2, 1:00 PM EST to 8:00 PM EST
- Where
- Sumter forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.916, -80.382 (the zone’s center; the record gives no point)
Peak winds reported in Sumter County were from the ASOS at Shaw AFB, 47 knots. SKYWARN spotter report indicated 40-50 mph or higher estimated winds, along with trees/tree debris in roadways between Pinewood and Paxville. Law enforcement reported multiple trees down on county roads, extent of damage indicates 50-kt wind gusts.
Flash Flood, Orangeburg
- When
- September 2, 1:49 PM EST to 3:49 PM EST
- Where
- Orangeburg County, 1.65 mi NNW of Orangeburg to 1.76 mi NNW of Orangeburg
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.521, -80.884
County EM reported roadways due to rising water from creeks draining into Caw Caw Swamp Creek. These include Old Riley at Lakeside...Brookside Road...Myers Road at Caw Caw Creek and Railroad Corner Hwy. 601 and Russell Street.
Flash Flood, Chesterfield
- When
- September 2, 2:50 PM EST to 3:50 PM EST
- Where
- Chesterfield County, 1.19 mi WNW of Chesterfield to 1.16 mi WNW of Chesterfield
- Cause
- Heavy Rain / Tropical System
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.736, -80.100
Reported W. Main Street closed due to flooding in downtown Chesterfield.
Flash Flood, Lexington
- When
- September 2, 3:01 PM EST to 4:31 PM EST
- Where
- Lexington County, 0.38 mi NNE of Irmo to 0.3 mi NNE of Irmo
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.085, -81.178
Spotter reported Kinley Creek in the Seven Oaks area exceeding its banks with water running over roadways.
Flash Flood, Lexington
- When
- September 2, 3:08 PM EST to 5:00 PM EST
- Where
- Lexington County, 1.77 mi WSW of Irmo to 1.65 mi WSW of Irmo
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.069, -81.208
Spotter reported Rawls Creek exceeding its banks in Irmo. Water approaching houses.
Flash Flood, Richland
- When
- September 2, 3:10 PM EST to 4:10 PM EST
- Where
- Richland County, 1.31 mi WNW of Myron Manor to 1.19 mi WNW of Myron Manor
- Cause
- Heavy Rain / Tropical System
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.008, -80.991
Reported Trenholm Road closed between Wyndham Road and Tanglewood Road due to roadway flooding.
Flash Flood, Aiken
- When
- September 2, 3:16 PM EST to 4:30 PM EST
- Where
- Aiken County, 1.07 mi ENE of Aiken to 1.02 mi ENE of Aiken
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.556, -81.703
Reported the intersection of Richland Avenue and Gaston Road closed due to flooding.
Heavy Rain, Aiken
- When
- September 2, 3:19 PM EST
- Where
- Aiken County, 0.69 mi N of Aiken
- Reported by
- Trained Spotter
- Coordinates
- 33.560, -81.720
Measured 5.0 inches of rain in Aiken.
Flash Flood, Sumter
- When
- September 2, 4:06 PM EST to 5:00 PM EST
- Where
- Sumter County, 2.21 mi WNW of Sumter to 2.16 mi NW of Sumter
- Cause
- Heavy Rain / Tropical System
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 33.937, -80.383
The pond at Palmetto Park overflowed its banks and spilled into the Palmetto Pointe apartment complex parking lot.
Flash Flood, Sumter
- When
- September 2, 4:10 PM EST to 5:00 PM EST
- Where
- Sumter County, 3.03 mi NW of Sumter to 3 mi WNW of Sumter
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.945, -80.394
Reported water covering the roadway near Clematis Trail and Shadow Trail. Water is 3 to 4 feet deep.
Strong Wind, Richland
- When
- September 2, 4:25 PM EST
- Where
- Richland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.022, -80.903 (the zone’s center; the record gives no point)
Reported a tree down in Woodland Park neighborhood.
Flash Flood, Sumter
- When
- September 2, 4:43 PM EST to 5:43 PM EST
- Where
- Sumter County, 2.32 mi SW of Quints Xrds to 2.4 mi SW of Quints Xrds
- Cause
- Heavy Rain / Tropical System
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.958, -80.381
Reported that Law Enforcement closed portions of Hwy. 521 at the Hwy. 378 overpass due to flooding.
Flash Flood, Clarendon
- When
- September 2, 5:05 PM EST to 6:05 PM EST
- Where
- Clarendon County, 0.67 mi ENE of Panola to 0.66 mi ENE of Panola
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.653, -80.409
Reported flooding at Panola Road and Hardwood Drive.
Flash Flood, Lexington
- When
- September 2, 5:33 PM EST to 6:33 PM EST
- Where
- Lexington County, 2.41 mi WNW of Swansea to 2.36 mi WNW of Swansea
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.745, -81.138
Media reported Jones Wire Road was washed out.
Flash Flood, Sumter
- When
- September 2, 5:55 PM EST to 6:55 PM EST
- Where
- Sumter County, 2.69 mi NW of Sumter
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.944, -80.386
Media reported flooding along Sassafras Drive in Sumter. Water was 1 to 2 feet deep and covering the roadway. Roadway looked impassable from video.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 2, 20162 deaths · 1 event
- Tornadoes and Tropical Storm in North Carolina, September 2 to 3, 20163 injured · $5.9 million · EF1 · 15 events
- Tropical Storm in Georgia, September 2, 20161 injured · $5.4 million · 20 events
- Tropical Storm and Storm Surge in South Carolina, September 2, 20161 injured · $250,000 · 9 events
- Tropical Storm in North Carolina, September 2 to 3, 2016$118,000 · 13 events
- Tropical Storm in Georgia, September 2, 2016$71,000 · 9 events
- Lightning Strike in Texas, September 2, 2016$100,000 · 1 event
- Tropical Storm and Flash Flooding in North Carolina, September 2, 2016$36,000 · 16 events
- Tropical Storm in Virginia, September 2 to 3, 2016$35,000 · 11 events
- Tornadoes and Tropical Storm in Georgia, September 2, 2016EF1 · 11 events
- High Wind in Georgia, September 2, 2016$35,000 · 50 kt wind · 2 events
- Tropical Storm and Flash Flood in South Carolina, September 2, 2016$18,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661515, 661489, 661517, 661525, 660952, 661518, 661521, 661486, 661516, 660953, 660955, 660949, 660950, 660956, 660954, 660951, 660957, 660958, 660947, 660948, 660943, 660940, 660939.